Skip to Main content Skip to Navigation
Journal articles

Path constraints in semistructured data

Abstract : We consider semistructured data as multirooted edge-labelled directed graphs, and path inclusion constraints on these graphs. A path inclusion constraint pnot precedes, equalsq is satisfied by a semistructured data if any node reached by the regular query p is also reached by the regular query q. In this paper, two problems are mainly studied: the implication problem and the problem of the existence of a finite exact model. - We give a new decision algorithm for the implication problem of a constraint pnot precedes, equalsq by a set of bounded path constraints pinot precedes, equalsui where p, q, and the pi's are regular path expressions and the ui's are words, improving in this particular case, the more general algorithms of S. Abiteboul and V. Vianu, and N. Alechina et al. In the case of a set of word equalities ui≡vi, we provide a more efficient decision algorithm for the implication of a word equality u≡v, improving the more general algorithm of P. Buneman et al. We prove that, in this case, implication for nondeterministic models is equivalent to implication for (complete) deterministic ones. - We introduce the notion of exact model: an exact model of a set of path constraints Click to view the MathML source satisfies the constraint pnot precedes, equalsq if and only if this constraint is implied by Click to view the MathML source. We prove that any set of constraints has an exact model and we give a decidable characterization of data which are exact models of bounded path inclusion constraints sets.
Document type :
Journal articles
Complete list of metadatas

Cited literature [32 references]  Display  Hide  Download
Contributor : Denis Debarbieux <>
Submitted on : Thursday, September 8, 2011 - 5:07:58 PM
Last modification on : Thursday, July 25, 2019 - 8:50:07 AM
Document(s) archivé(s) le : Friday, December 9, 2011 - 2:20:07 AM


Files produced by the author(s)




Yves André, Anne-Cécile Caron, Denis Debarbieux, Yves Roos, Sophie Tison. Path constraints in semistructured data. Theoretical Computer Science, Elsevier, 2007, 385 (1-3), pp.11-33. ⟨10.1016/j.tcs.2007.05.010⟩. ⟨hal-00189067⟩



Record views


Files downloads